A recent report highlights a common but underappreciated problem: people who stop taking antidepressants can experience a sharp decline in mood and a rise in anxiety. The key question has been whether these symptoms represent a return of the depression itself or a physiological response to the medication being removed. The new analysis points toward the latter, framing the experience as withdrawal rather than relapse.
The distinction is not just semantic. If the symptoms are withdrawal, they may follow a different timeline and require a different response—such as slower tapering or temporary support—rather than simply restarting treatment. The report underscores how easily these episodes can be misread, potentially leading to unnecessary changes in care.
Because only one source was available, the article does not include contrasting findings or independent commentary. The takeaway, based on this report, is that clinicians and patients should consider withdrawal as a likely explanation when mood symptoms emerge after stopping an antidepressant.